Anaphylaxis* is an acute reaction, which may range from mild self-limited symptoms to a grave medical emergency. It is caused by a variety of agents, usually occurs unexpectedly, frequently is iatrogenic, and can be fatal if not treated promptly and appropriately. Every physician's and dentist's office, pediatric outpatient clinic, hospital emergency room, allergy clinic or allergy testing laboratory, and radiology department should be equipped to treat this potential disaster.1
The Committee on Drugs of the American Academy of Pediatrics has reviewed the equipment and procedures necessary to treat this emergency, and offers this guide to physicians.
Anaphylaxis is usually characterized by the following sequence of signs and symptoms: generalized flush, urticaria, paroxysmal coughing, severe anxiety, dyspnea, wheezing, orthopnea, vomiting, cyanosis, and shock. The sooner symptoms develop after the initiating stimulus the more intense the reaction. Symptoms beginning within 15 minutes after administration of the inciting agent require the most expedient management.
The primary cause of death in the child is laryngeal edema. In the adult, cardiac arrhythmais may be superimposed on acute upper airway edema.2
MAJOR CAUSES OF ANAPHYLAXIS
Table I lists the most common agents associated with anaphylaxis in children. The severity and acuteness of onset will depend upon both the type of agent and the route of administration. Generally, agents administered parenterally are more apt to result in severe life-threatening or fatal anaphylactic reactions than those ingested orally or administered topically to mucus membranes. Medications administered orally, such as aspirin or penicillin, however, have been associated with fatal reactions so that the oral route cannot be utilized with impunity.
- Copyright © 1973 by the American Academy of Pediatrics